Ohio, 2009

Damaging Wind in Ohio, September 9, 2009

September 9, 2009 · NWS ILN · 1 event in 1 county or zone

Isolated severe weather occurred during the late afternoon and early evening hours of September 9th. The main threat from the storms was damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Isolated severe weather occurred during the late afternoon and early evening hours of September 9th. The main threat from the storms was damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Sep 9, 3:31 PM EST, 1 hour 9 minutes earlier.

Area forecast discussion, Sep 9, 3:31 PM EST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
431 PM EDT WED SEP 9 2009

.SYNOPSIS...
A WEAK UPPER LOW WILL CONTINUE TO DRIFT ACROSS THE OHIO VALLEY
THROUGH FRIDAY AND THEN EJECT NORTHEASTWARD SATURDAY. RIDGING
WILL BUILD INTO THE REGION BY THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
NUMERICAL MODEL SOLNS GENERALLY SIMILAR WITH UPPER LEVEL LOW CENTERED
OVER WV RETROGRADING SLOWLY WEST INTO OHIO DURING THE NEXT 24 HOURS.
WATER VAPOR IMAGERY SHOWS S/W ROTATING AROUND THIS PIVOTING SOUTH
INTO SRN OHIO. BOUNDARY LAYER CAPES OF 1000-1500 J/KG EXIST WITH
THE BEST INSTBY OVER SE OH/NRN KY. THIS IS ALSO WHERE WEAK 8H
CONVERGENCE ALSO EXISTS. HAVE OPTED FOR AREAL COVERAGE WORDING WITH
HIGHEST POPS ACRS THE SE. EXPECT DIURNALLY DRIVEN CONVECTION TO
DIMINISH THIS EVENING WITH THE LOSS OF HEATING. HAVE ALL PRECIP
ENDING BY 06Z. SIMILAR TO THE LAST COUPLE OF NIGHTS EXPECT FOG AND
LOW STRATUS TO DEVELOP AGAIN TONIGHT. THEREFORE HAVE INCLUDED MENTION
OF AREAS OF FOG. TEMP WISE...HAVE TRENDED TONIGHTS LOWS AT OR A LITTLE
ABOVE MAV GUIDANCE NUMBERS.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
PERSISTENT UPPER LEVEL LOW TO BE CENTERED OVER SRN OHIO ON
THURSDAY. EXPECT EARLY MORNING FOG TO LIFT INTO A CU LAYER BY
LATE MORNING. NAM SOLN APPEARS TOO DRY WITH SFC DEWPOINTS...WHILE
THE GFS HOLDS ONTO A LTL MORE LOW LEVEL MSTR. FAVOR SOLN CLOSER
TO GFS WITH MARGINAL INSTBY DEVELOPING ACRS THE SOUTH THU AFTN.
WL CONTINUE CHC POPS WITH THE BEST POPS ACRS THE SOUTH CLOSER TO
THE UPPER LEVEL LOW. HAVE TRENDED THURSDAYS HIGHS A LITTLE BELOW
MAV GUIDANCE. EXPECT DIURNALLY DRIVEN CONVECTION TO DIMINISH THU
EVENING. ONCE AGAIN IN LIGHT NE-E LOW LEVEL FLO EXPECT FOG AND
STRATUS TO DEVELOP. AT THIS TIME HAVE LIMITED MENTION TO PATCHY
FOG LATE. FOR THURSDAY NIGHTS LOWS HAVE GENERALLY TRENDED A LTL
ABOVE MAV GUID NUMBERS.

UPPER LOW OVER OHIO TO BEGIN TO TRANSLATE EAST FRIDAY/FRIDAY NIGHT
BECOMING CENTERED OVER WRN PA BY SAT MORNING. MARGINAL INSTBY EXPECTED
ACRS THE SE FRIDAY AFTN SO HAVE A SLIGHT CHC MENTION OF CONVECTION THERE.
HAVE NOT STRAYED FAR FROM GUID TEMPS FRIDAY AND CONTD TREND GOING
A LTL ABOVE MAV GUID WITH NIGHT TIME LOWS FOR FRIDAY NIGHT.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
GFS AND ECMWF MODELS BOTH SHOW A DRY PERIOD...FEATURING A NORTHWEST
FLOW ALOFT RIDING ABOVE SURFACE HIGH PRESSURE. THEREFORE...WENT WITH
A DRY FORECAST.

MODEL DIFFERENCES INVOLVE THE AMPLITUDE OF A TROUGH ALONG THE EAST
COAST WHICH WILL AFFECT OHIO VALLEY TEMPERATURES. GFS DEPICTS A
SHARPER TROUGH WITH ASSOCIATED LOWER GEO POTENTIAL HEIGHTS AND
SURFACE TEMPERATURES. ECMWF HAS A LESS AMPLIFIED SOLUTION WITH AN
UPPER RIDGE BUILDING IN BY WEDNESDAY. SPLIT THE DIFFERENCE BETWEEN
MODELS FOR TEMPERATURES AND WENT WITH HIGHS AROUND 80 EACH DAY.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
PESKY UPPER LEVEL LOW CENTERED OVER WEST VIRGINIA THIS AFTERNOON
WILL CONTINUE TO SPIN AND GRADUALLY MOVE BACK TOWARD THE WEST
THROUGH THE TAF PERIOD. EMBEDDED DISTURBANCES ROTATING AROUND THIS
LOW WILL MOVE ACROSS THE FORECAST AREA FROM TIME TO TIME. ONE SUCH
DISTURBANCE IS FORECAST TO MOVE FROM NE OHIO TOWARD SW OHIO
BETWEEN 21Z AND 03Z. THIS FEATURE...COMBINED WITH A DESTABILIZING
AIRMASS AND WEAK LOW LEVEL FORCING...WILL RESULT IN SCATTERED
SHOWERS AND THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING. THE
BEST CHANCE LOOKS TO OCCUR OVER THE SRN AND WRN TAF SITES AND HAVE
THUS EMPLOYED A MVFR TEMPO SHOWER ALONG WITH A VCTS DESCRIPTOR.
WILL MONITOR OBSERVATIONS SHOULD A TAF NEED TO BE AMENDED FOR A
POTENTIAL THUNDERSTORM CROSSING THE TERMINAL SITE.

FOR TONIGHT...WITH THE LOSS OF HEATING...CONVECTION SHOULD DWINDLE
BY MIDNIGHT...LEAVING PARTLY CLOUDY SKIES. PATCHY FOG WILL ONCE
AGAIN BE A CONCERN WITH KILN AND KLUK HAVING THE BEST CHANCE OF
SEEING IFR OR LESS CONDITIONS. ELSEWHERE...MVFR VSBYS ARE EXPECTED.

FOG SHOULD BURN OFF QUICKLY ON THURSDAY MORNING. MOST UNSTABLE AIR
IS EXPECTED ACRS THE SWRN FORECAST AREA...AND WITH DISTURBANCES
STILL ROTATING AROUND UPPER LEVEL CLOSED LOW...CAN NOT RULE OUT A
SHOWER OR THUNDERSTORM. HAVE PLACED A CB CLOUD DESCRIPTOR AT KCVG
AFTER 18Z THURSDAY.

OUTLOOK...NO SIG WX EXPECTED.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...AR
NEAR TERM...AR
SHORT TERM...AR
LONG TERM...CONIGLIO
AVIATION...HICKMAN
Hazardous weather outlook, Sep 9, 3:36 PM EST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
436 PM EDT WED SEP 9 2009

INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>072-
102045-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-
436 PM EDT WED SEP 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...CENTRAL OHIO...MIAMI VALLEY OF
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ073>075-080-KYZ089>100-OHZ073-074-077>082-088-102045-
RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-
CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-ROSS-
HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
436 PM EDT WED SEP 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...SOUTH CENTRAL OHIO
AND SOUTHWEST OHIO.

.DAY ONE...TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THROUGH THE
EVENING HOURS. DUE TO SLOW STORM MOVEMENT...SOME OF THESE STORMS WILL
BE CAPABLE OF PRODUCING HEAVY RAINFALL...WHICH MAY LEAD TO A FEW
AREAS OF MINOR FLOODING. ALSO...SMALL HAIL WILL BE POSSIBLE FROM
SOME OF THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 9, 3:22 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
422 PM EDT WED SEP 9 2009

OHZ088-092100-
SCIOTO OH-
422 PM EDT WED SEP 9 2009

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SCIOTO COUNTY
THROUGH 500 PM EDT...

AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR LYRA...MOVING SOUTHWEST AT 5 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

LOCATIONS IMPACTED INCLUDE...
WHEELERSBURG...GREENUP AND FRANKLIN FURNACE.

IN ADDITION...HAVERHILL AND POWELLSVILLE ARE NEAR THE PATH OF THIS
STORM.

FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH
MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO
PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.

WOODRUM
Special weather statement, Sep 9, 3:57 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
457 PM EDT WED SEP 9 2009

KYZ100-OHZ088-092200-
LEWIS KY-SCIOTO OH-
457 PM EDT WED SEP 9 2009

...A STRONG THUNDERSTORM WILL AFFECT SCIOTO AND NORTHEASTERN LEWIS
COUNTIES THROUGH 600 PM EDT...

AT 457 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR ROSEMOUNT...MOVING SOUTHWEST AT 10
MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

LOCATIONS IMPACTED INCLUDE...
ROSEMOUNT...NEW BOSTON AND PORTSMOUTH.

IN ADDITION...SCIOTOVILLE...MCDERMOTT...WEST PORTSMOUTH...
LOMBARDSVILLE...OTWAY...FIREBRICK...TURKEY CREEK LAKE AND FRIENDSHIP
ARE NEAR THE PATH OF THIS STORM.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH
MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO
PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

WOODRUM

The radar

The Cincinnati radar (KILN), 64 km away, was scanning. The volume nearest the first event began at 21:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Adams

When
September 9, 4:40 PM EST to 4:43 PM EST
Where
Adams County, 0.15 mi E of Peebles
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
38.950, -83.397

Two trees were reported down near Crescent Avenue.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2009Every state in 2009This day in weather historyWarnings in Ohio, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193680.